New Mexico, 2021

Hail in New Mexico, July 9, 2021

July 9, 2021 · NWS ABQ · 1 event in 1 county or zone

With an area of high pressure to the west of New Mexico, relatively drier air began to filter into the state on July 9, 2021. This led to a downtrend in storm coverage across northern and central New Mexico as record breaking heat became the main story across western New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

With an area of high pressure to the west of New Mexico, relatively drier air began to filter into the state on July 9, 2021. This led to a downtrend in storm coverage across northern and central New Mexico as record breaking heat became the main story across western New Mexico. However, enough moisture and instability remained to provide for a round of isolated to scattered thunderstorms across central New Mexico. These were generally sub-severe, but one thunderstorm near Tererro in San Miguel County produced penny size hail that accumulated to about four inches deep.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 9, 11:03 AM MST, 2 hours 37 minutes earlier.

Area forecast discussion, Jul 9, 11:03 AM MST, 2 hours 37 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1203 PM MDT Fri Jul 9 2021

.AVIATION...
18Z TAF CYCLE
With a strong high pressure system aloft centered west of the Four
Corners, showers and thunderstorms will track toward the south and
southwest off the high terrain today. Erratic wind gusts may reach 40
kt near stronger cells. Thunderstorm outflow from the eastern plains
is forecast to plunge through gaps in the Sandia and Manzano
Mountains into the middle Rio Grande Valley this evening with the
potential for east canyon wind gusts to 35 kt at KABQ. A somewhat
moist backdoor front will enter northeast NM on Saturday shifting
surface wind directions out of the northeast as it progresses
southwestward through the plains. Because of the front there will be
an uptick in the coverage of showers and thunderstorms along and east
of the central mountain chain on Saturday. High temperatures around
5-12 degrees above normal will make density altitude an important
consideration for aviation operations near complex terrain today and
Saturday.

44

&&

.PREV DISCUSSION...309 AM MDT Fri Jul 9 2021...
.SYNOPSIS...
Isolated to scattered showers and thunderstorms will be possible this
afternoon and evening across the western two-thirds of the area.
Locally heavy rainfall will be possible. Otherwise, the heat will be
the story today across the northwest where record highs may be set at
Farmington and Gallup. This heat will persist on Saturday as well. Storm
coverage will ramp up after today thanks to a cold front replenishing
moisture across the area. Sunday looks to be especially active with
numerous storms, each with the potential for hail, damaging winds and
heavy rainfall.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH SATURDAY)...
Upper air analysis shows a 597dam at 500mb over Flagstaff, with the
high center north of FGZ near the AZ/UT border. Most models build
the high today to 599dam or 600dam. If you thought yesterday was hot
in northwest NM, today will be even hotter, with record highs likely
at Farmington, with a good chance in Gallup and Dulce and close to
records in several other locations over western and central NM. The
afternoon and evening convection will be mostly confined to the
northern and southwest mountains. Movement will be from northeast to
southwest, with a few storms surviving off the northern mountains and
possibly reaching Santa Fe, for example. It will be tough to get any
rain into Albuquerque. Storms will mostly end by midnight tonight.

A back door cold front will reach northeast NM around sunrise
Saturday. The front will slowly move south and west during the day.
A fresh batch of lower level moisture will result in an increase in
showers and thunderstorms late Saturday along the east slopes of the
Sangre de Cristo Mountains, with rapid expansion Saturday night in
the east and south. Highs Saturday will still be toasty in the
northwest with more record or near record highs, including
Albuquerque. In addition, a Heat Advisory has been issued for
Saturday in some of the northwest zones, and again including
Albuquerque.

LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)...
The back door cold front will continue to push through the gaps of
the Central Mountain Chain Saturday evening. Gusts near 45 or 50 mph
will be possible below canyons in the Albuquerque Metro, with gusts
near 40 mph in Santa Fe. It's likely that additional storms will
develop across central NM as the front and moisture move in. These
storms will generally move toward the south or southwest around 10
mph. In addition to heavy rain, there's also potential for a few
strong or severe storms, but confidence is low.

The moisture boost behind the front will fuel an active Sunday across
the Land of Enchantment. PWATs will rise across most areas, with the
exception being across far northwest NM where mid level dry air will
remain wedged in the area. Thus, hot and dry conditions will continue
there. For the rest of the area, the moisture combined with daytime
heating will yield an abundance of instability (CAPE values of
1500-2000 J/kg). This combined with modest shear (30-40kt 0-6km)
should yield some severe storms with hail and damaging wind gusts.
Storm motions will continue to be rather slow, around 10 mph toward
the south, so heavy rain and flash flooding will again be a concern.

Somewhat drier air aloft still looks like it will move over NM on
Monday, decreasing storm coverage from Sunday, but scattered storms
will remain possible, especially across the high terrain. Daily
rounds of thunderstorms will persist through mid week. Models are
suggesting that Wednesday and Wednesday night could be particularly
active once again due to a short wave trough crossing Colorado and
northern NM.

CHJ/34

&&

.FIRE WEATHER...
No critical fire weather conditions are expected through the next
week.

The center of a strong high pressure system remains locked in along
the AZ/UT border. It will strengthen some today, sending high
temperatures even higher than Thursday over the entire forecast area.
Showers and thunderstorms will again be mostly confined to the north
central and west central mountains. Movement will be from northeast
to southwest, giving hope to places like Santa Fe getting some
cooling rain as the storms weaken off the mountains. Most of the
convection will end by midnight tonight.

A back door cold front will reach far northeast NM around sunrise
Saturday morning. The front will drift south and west during the
day, bringing in fresh low level moisture. This will trigger an
increase in showers and thunderstorms late Saturday through Sunday.
The back door front will likely make it into the Rio Grande Valley
Saturday evening with moderate east winds. Concern for flash
flooding will return over the weekend, and continue through next
week as another wet pattern returns to NM.

CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon to 8 PM MDT Saturday for the following
zones... NMZ201-203-205-217-219.

Heat Advisory until 8 PM MDT this evening for the following zones...
 NMZ201.

&&
Hazardous weather outlook, Jul 9, 2:09 AM MST, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
309 AM MDT Fri Jul 9 2021

NMZ201>241-101100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
309 AM MDT Fri Jul 9 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms are expected this
afternoon and evening favoring areas along and west of the Central
Mountain Chain. Though minimal storm coverage is expected, any one
storm could produce locally heavy rainfall and flash flooding,
especially near and downstream of recent burn scars.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A back door cold front will push westward through the gaps of the
Central Mountain Chain late Saturday afternoon through Saturday
evening. Gusts up to 50 mph will be possible below canyons in the
Albuquerque metro area. Moisture arriving with the front will also
aid in shower and thunderstorm development. A few storms may become
severe across central and western NM Saturday evening. Hail and
damaging wind gusts will be possible in addition to heavy rainfall.

Sunday looks to be especially active thanks to the increased moisture
behind Saturday's front. Numerous showers and thunderstorms are
expected, all with the potential for heavy rainfall and flash
flooding, as well as damaging wind gusts and large hail.

Daily rounds of thunderstorm activity will persist through mid week.
The potential for heavy rainfall and flash flooding will also continue,
especially over and downstream of recent burn scars.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
impacts through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

34

In the hours before

Special weather statement, Jul 9, 12:35 PM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
135 PM MDT Fri Jul 9 2021

NMZ214-215-092000-
Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo
Mountains-
135 PM MDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TAOS AND
NORTHWESTERN MORA COUNTIES UNTIL 200 PM MDT...

At 134 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Shady Brook, or 11 miles southeast of Taos, moving
southeast at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tres Ritos and Chacon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3637 10541 3633 10537 3634 10536 3612 10526
      3609 10561 3625 10557 3627 10556 3631 10556
      3632 10557 3635 10548 3635 10544
TIME...MOT...LOC 1934Z 329DEG 8KT 3627 10544

12
Special weather statement, Jul 9, 1:20 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
220 PM MDT Fri Jul 9 2021

NMZ212-214-215-092045-
Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo
Mountains-Glorieta Mesa Including Glorieta Pass-
220 PM MDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SAN MIGUEL COUNTY
UNTIL 245 PM MDT...

At 220 PM MDT, Doppler radar was tracking a strong thunderstorm near
Upper Colonias, or 18 miles west of Las Vegas, moving south at 5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pecos, Upper Colonias, Lower Colonias and Glorieta.

This includes Interstate 25 near Mile Marker 303.

&&

LAT...LON 3571 10541 3560 10541 3559 10542 3558 10541
      3557 10541 3556 10542 3554 10542 3554 10541
      3549 10541 3555 10573 3574 10562
TIME...MOT...LOC 2020Z 012DEG 5KT 3566 10554

12
Special weather statement, Jul 9, 1:22 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
222 PM MDT Fri Jul 9 2021

NMZ212-214-092045-
Southern Sangre de Cristo Mountains-Glorieta Mesa Including Glorieta
Pass-
222 PM MDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL AND EAST
CENTRAL SANTA FE COUNTIES UNTIL 245 PM MDT...

At 222 PM MDT, Doppler radar was tracking a strong thunderstorm over
Tererro, or 15 miles northeast of Santa Fe. This storm was nearly
stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tererro, Hyde Memorial State Park and Cowles.

&&

LAT...LON 3585 10579 3582 10557 3561 10557 3566 10589
TIME...MOT...LOC 2022Z 012DEG 4KT 3577 10570

12

The radar

The Albuquerque radar (KABX), 122 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, San Miguel

When
July 9, 1:40 PM MST to 1:50 PM MST
Where
San Miguel County, 2.18 mi NW of Tererro
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
35.760, -105.700

Estimated penny size hail fell from a strong thunderstorm near Tererro. The hail accumulated to about 4 inches deep, but no impacts were known.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960238.